News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Miscellaneous Cardiology Topics

Question: Chest pain and metformin


 astuemky - Mon Apr 11, 2005 3:47 pm

I was recently diagnosed with PCOS / insulin-resistance. I have very high levels of blood sugar, but am not diabetic (yet). I am an overweight, 38-year-old female, but I at least try to keep in relatively good cardiovascular shape by kickboxing 2-3 times a week and other exercise.

My problem is the medications I am prescribed to help with this problem. I have tried Glucophage (metformin) 3 times now, and every time it is the same - I start feeling like someone is sitting on my chest, like it is difficult to breathe, and my chest literally almost hurts. When I am taking metformin, when I exercise, I do very little before my heart-rate is just pounding - up in the 175 range - and it just feels like I am so tired and like I can't do anything, and like I just can't catch my breath. (Normally, I have no trouble exercising... my heart rate can go that high, but it doesn't feel that bad and I usually just take it down a notch, and usually work in the 150-165 range). When I climb the stairs in my house, which is usually no problem, I have to literally stop and catch my breath again.

Three times, with 3 different doctors, when I have told them about the chest pain/ heaviness/ trouble breathing, they just say, "Huh, that's not really a normal side-effect." The symptoms stop within 2-3 days of stopping the metformin. I have been on it now for 2 weeks (3rd time around), and today the pain is so bad I am very worried it could be causing problems with my heart. But no one seems to know anything about this, or connects it with the metformin.

I would just stop taking it, but the problem is I really need treatment for this. I am on a low-carb diet, but I really do NOT want to get diabetes! I want to take care of this problem!

If you could give me ANY advice to try, I would really appreciate it. Thank you so much.

Amy
 glowinggreengirl - Wed Aug 10, 2005 9:16 pm

Hi,
I only started metformin in June and have recently started having chest pain. My doctor thinks its indegestion and it could be from the metformin. It doesn't feel like indegestion though. I did stop taking it for a few days and it did seem to ease off. I also didn't drink coffee those days so perhaps its coffee?? Very interested to see if you get any more advise. I also am insulin resistant PCOS not yet diabetic, on metromin to try and avoid it.
 lethe9 - Sun Aug 28, 2005 4:59 pm

If you have enough insulin resistance to be on metformin, you could already have heart disease. You should get that checked out and don't let them tell you you don't. Women present differently than men often; I have known since I was 32 that I was having heart problems because they run so strongly in my family and I have seen the same symptoms in others. I suffered for years being told things like "your estrogen will protect you," and "take some prilosec" and finally got an aggressive cardiologist who tested me and had a stent put in for the %70 blockage last week. If you know the drug is causing the problem, get off it and raise cain till you get answers. It is not very satisfying to say "I told you so" when lying in the cardiac ward.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here